Alert archive / North Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

May 28, 2016Cavalier County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this special weather statement at May 28, 2016, 4:32 PM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 4:32 PM CDT (21:32 UTC)
Expired
May 28, 2016, 5:30 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND

Counties Cavalier County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WWUS83 KFGF 282132
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT SAT MAY 28 2016
 
NDZ007-015-282230-
RAMSEY-CAVALIER-
432 PM CDT SAT MAY 28 2016

...FUNNEL CLOUDS POSSIBLE LATE THIS AFTERNOON...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON IN THE DEVILS LAKE BASIN. ATMOSPHERIC CONDITIONS ARE
CONDUCIVE FOR THE DEVELOPMENT OF FUNNEL CLOUDS... BUT TORNADOES ARE
NOT EXPECTED AT THIS TIME. SHOULD A TORNADO OCCUR...IT WOULD LIKELY
BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE SEVERE WEATHER... PLEASE
REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK THAT THEY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4883 9834 4820 9831 4820 9845 4802 9844
      4802 9879 4806 9881 4802 9888 4802 9895
      4872 9897 4872 9899 4881 9899
TIME...MOT...LOC 2131Z 170DEG 6KT 4844 9880 
$$

HOPKINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 28, 3:12 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 28, 3:12 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
312 PM CDT SAT MAY 28 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 312 PM CDT Sat May 28 2016

Main forecast challenge will be pcpn chances through the entire
short term forecast. As for late this afternoon and tonight,
visible satellite imagery shows more convective elements to the
clouds along and west of the Red River Valley. This is supported
by the radar, with individual convective cells mainly west of the
Red River Valley. A little more stratiform pcpn is on the MN side
of the river. There was a decent area of stratiform rain working
into central Minnesota, from KSTC to KAXN, but this also appears
to be weakening. Will end up carrying some ISO to SCT pcpn chances
into the evening for most areas. There is a convective line over
the western Dakotas that the models try to bring into the KDVL to
KJMS corridor late tonight. Will keep some pcpn chances in this
area late tonight to cover this potential. If anyone gets any
clearing tonight, the light winds may bring some patchy fog.
Confidence too low at this point to mention, but will pass along
to the next shift to watch. Starting to look like Sunday morning
will start off dry for most areas. By afternoon there may be more
ISO to SCT pcpn chances, but mainly east of the Red River Valley.
These should die off again Sunday evening.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat May 28 2016

Monday looks like a fairly decent day for the most part. SPC day 3
outlook has portions of the western and central Dakotas in a
slight risk. Models show a sfc low and boundaries in this area by
00Z Tue. Therefore looking at storms firing out west, and working
eastward during the evening and overnight time frame. These could
be strong storms, but will have some time to watch this. By
Tuesday the sfc low is still in this FA, so once again could be
quite a bit of pcpn around.

For Tue night through Sat...500 mb low west of cwa tue afternoon
is progged to open and move east of the region as the extended
period begins...resulting in diminishing pops and sky cover for
wed. northwest flow and cooler air should keep high temps only in
the 60s for wed. high pressure and return flow will result in
quick moderation in time for thu with near average temps
returning by fri. the next wave is likely to approach toward the
weekend...resulting in higher pops returning fri night into sat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat May 28 2016

Cigs remain ifr kdvl with mvfr/vfr to the east but all locations
will eventually reach mvfr as activity rolls northward this aftn
into the eve. Iso to sct nature of convection warrants vcsh
mention that can eventually be modified to include ts as needed.
Nne light winds will transition to nw overnight or sun morning.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...WJB/Godon
AVIATION...WJB
Hazardous weather outlook, May 28, 10:19 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1019 AM CDT SAT MAY 28 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291530-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1019 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TODAY
INTO THIS EVENING AS AN AREA OF LOW PRESSURE APPROACHES THE
REGION. ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED, DEADLY
LIGHTNING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN LATE MONDAY
NIGHT INTO MIDWEEK AS ANOTHER AREA OF LOW PRESSURE IMPACTS THE
REGION. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 28, 3:28 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 PM CDT SAT MAY 28 2016

NDZ007-015-282130-
RAMSEY-CAVALIER-
328 PM CDT SAT MAY 28 2016

...FUNNEL CLOUDS POSSIBLE LATE THIS AFTERNOON...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON IN THE DEVILS LAKE BASIN. ATMOSPHERIC CONDITIONS ARE
CONDUCIVE FOR THE DEVELOPMENT OF FUNNEL CLOUDS... BUT TORNADOES ARE
NOT EXPECTED AT THIS TIME. SHOULD A TORNADO OCCUR...IT WOULD LIKELY
BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE SEVERE WEATHER... PLEASE
REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK THAT THEY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4816 9888 4875 9897 4880 9855 4820 9837
TIME...MOT...LOC 2026Z 201DEG 2KT 4842 9864

HOPKINS
Special weather statement, May 28, 4:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT SAT MAY 28 2016

NDZ007-015-282230-
RAMSEY-CAVALIER-
432 PM CDT SAT MAY 28 2016

...FUNNEL CLOUDS POSSIBLE LATE THIS AFTERNOON...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON IN THE DEVILS LAKE BASIN. ATMOSPHERIC CONDITIONS ARE
CONDUCIVE FOR THE DEVELOPMENT OF FUNNEL CLOUDS... BUT TORNADOES ARE
NOT EXPECTED AT THIS TIME. SHOULD A TORNADO OCCUR...IT WOULD LIKELY
BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE SEVERE WEATHER... PLEASE
REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK THAT THEY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4883 9834 4820 9831 4820 9845 4802 9844
      4802 9879 4806 9881 4802 9888 4802 9895
      4872 9897 4872 9899 4881 9899
TIME...MOT...LOC 2131Z 170DEG 6KT 4844 9880

HOPKINS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:28 PM CDTSpecial Weather StatementFGFRamsey62 min

Nearby

Special Weather Statements in North Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.